anyone else on mepacrine

Highly allergic to plaquenil so have been on mepacrine for 10 yrs, My dad told me it was prescribed to troops during the war and they all turned bright yellow so that is why my dosage it 4 times a week instead of each day. (I do find it frustrating that it gives me a healthy glow when inside I feel like death!)

I have horrible black marks on my fingernails and toenails and what looks like bruises on one leg and the St T's consultant told me that this is due to deposits from the mepacrine. But the local guy that I saw last week said none of his patients had had this.

Would like to know experiences of anyone else who has tried this drug.

Caroline

5 Replies

oldestnewest
  • dear 52 i have been just put on plaquenil, am very interested to your problems with this drug just what did you experence - pro and cons ? i am still on warfaran ,plus the other, havent been on it long but would like to know please respond as it may help meto understand just what im in for ? thanks jet

  • Hi Jet

    Although I can understand why you would want to know about Plaquenil IMO I am not sure it is a good idea to know all the details of somebody else's allergic reaction to it. I say that because we are all human and if we know that something can cause a specific symptom we would sit there and wait for it to happen to us....or i would anyway!

    I have just started on Plaquenil and I have been told I can start it with just one 200mg tablet A WEEK if I want building it up to 2 a week, then three and eventually to one a day. This is so my system has a chance to get used to it and I am LESS LIKELY to have any side effects.

    Our minds can play wonderful tricks on us, good and bad which is why companies have trials of drugs......its called the placebo effect. So knowledge is a good thing but it also has to be balanced because absolutely every single side effect is registered in those little leaflets the vast majority of which most of us won't get! Allergic reactions are rare for most drugs.

    So IMHO I would proceed with caution and take your Plaquenil with a positive attitude and perhaps at a slow pace like me so you will not notice any of those possible pesky side effects!!

    Good Luck!!

  • I am very sensitive to most drugs and experience side effects to most new ones I try, but an allergy is a different ball game and manifests very quickly and is highly unusual - it is on my medical records that I must never take this drug again. I haven't had any unpleasant side effects with Mepacrine but hate having black marks in my nails, which people comment on and the bruising marks on my legs.

    Caroline

  • Hi I have been taking warfarin etc for about 13 years but Dr Hughes additionally prescribed plaquenil for me about 7 years ago, I started with 2 x 200 mg per day for about a year and then as the symptoms subsided i reduced it to 1 x 200 mg per day which I am still taking. I have never had any side effects or adverse reaction to the plaquenil, to me it has been and still is a wonder drug although there are times during a flare i do feel to increase to 400 again for a short period.

    I agree with "Hughes Patient". Although we pretty much all have the same conditions and the same medications we all show different symptoms at different times and respond differently to the same medications. Whilst it is interesting and reassuring to "compare notes" we mustn't talk ourselves into things! We have enough to contend with without that! Hugs to all x

  • all i can say is ditto, regarding the black marks did a bit of investigation and it does say that you can get black marks on nails this is due to excess build up under the nail it do not look nice but it is harmless get a third opinion just to put your mind at rest.

    paddy

You may also like...